Alert archive / Tennessee / Severe Thunderstorm Warnings in 2018

Severe Thunderstorm Warning 186, NWS Morristown, TN

September 1, 20184 counties in Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at Sep 1, 2018, 2:23 PM EDT for 4 counties in Tennessee. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 1, 2018, 2:23 PM EDT (18:23 UTC)
Expired
Sep 1, 2018, 3:15 PM EDT
In force
52 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bradley County, TN, Hamilton County, TN, McMinn County, TN, Meigs County, TN

The radar

The Northeast Alabama radar (KHTX), 119 km from the middle of the area, began a volume at 18:25 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.4 hours before the alert went out and 181 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2018-09-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 412 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2018-09-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -34 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
412 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1026 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-34 m²/s²
0-3 km storm-relative helicity
-38 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 1, 1:04 PM EDT, 1 hour 19 minutes earlier.

Area forecast discussion, Sep 1, 1:04 PM EDT, 1 hour 19 minutes before
Area Forecast Discussion
National Weather Service Morristown TN
104 PM EDT Sat Sep 1 2018

.AVIATION...

VFR conditions currently across the terminals. Starting to see
some showers develop across the higher terrain and a few in the
southern valley. Due to this, pushed back the timing of VCTS in
all of the TAFs until 19-20z. Expect convection will effect the
higher terrain first and migrate into the valley later in the
afternoon. Confidence in any particular terminal being effected by
TS is low and have only mentioned VCTS for now. Any ongoing
precipitation should quickly come to an end around sunset. Fog
will develop once again at TYS and TRI late tonight into early
Sunday morning.

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...None.
TN...None.
VA...None.
&&

MA
Hazardous weather outlook, Sep 1, 2:59 AM EDT, 11 hours 24 minutes before
Hazardous Weather Outlook
National Weather Service Morristown TN
259 AM EDT Sat Sep 1 2018

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-020700-
Cherokee-Clay-Scott TN-Campbell-Claiborne-Hancock-Hawkins-
Sullivan-Johnson-Morgan-Anderson-Union-Grainger-Hamblen-
Northwest Cocke-Cocke Smoky Mountains-Northwest Greene-
Southeast Greene-Washington TN-Unicoi-Northwest Carter-
Southeast Carter-Roane-Loudon-Knox-Jefferson-NW Blount-
Blount Smoky Mountains-North Sevier-Sevier Smoky Mountains-
Sequatchie-Bledsoe-Rhea-Meigs-McMinn-Northwest Monroe-
Southeast Monroe-Marion-Hamilton-Bradley-West Polk-East Polk-Lee-
Wise-Scott-Russell-Washington-
259 AM EDT Sat Sep 1 2018 /159 AM CDT Sat Sep 1 2018/

This Hazardous Weather Outlook is for portions of Southwest North
Carolina...East Tennessee and Southwest Virginia.

.DAY ONE...Today and Tonight

Patchy dense fog this morning reducing visibility to one-quarter
mile or less.

Scattered mainly afternoon and early evening thunderstorms can be
expected. Some of these storms could be strong with the main
concern being localized heavy rainfall and flooding, and strong
gusty winds and small hail.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

No hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Sep 1, 2:02 PM EDT, 21 minutes before
Special Weather Statement
National Weather Service Morristown TN
202 PM EDT SAT SEP 1 2018

TNZ084-085-100-011845-
Bradley TN-Meigs TN-McMinn TN-
202 PM EDT SAT SEP 1 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN BRADLEY...
SOUTHWESTERN MEIGS AND SOUTHWESTERN MCMINN COUNTIES UNTIL 245 PM
EDT...

At 201 PM EDT, Doppler radar was tracking a strong thunderstorm near
Charleston, or 9 miles north of Cleveland, moving north at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Decatur, Charleston, Calhoun, Hillsview, Hopewell, Big Spring and
Riceville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3522 8492 3536 8497 3542 8501 3544 8498
      3547 8498 3547 8497 3544 8495 3544 8492
      3545 8491 3548 8490 3550 8486 3552 8486
      3554 8472 3526 8471
TIME...MOT...LOC 1801Z 169DEG 9KT 3532 8484

05/MA

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 1, 2:02 PM EDTSpecial Weather StatementMRXMeigs43 min
Sep 1, 2:20 PM EDTAreal Flood AdvisoryMRXBradley115 min
Sep 1, 2:48 PM EDTAreal Flood AdvisoryMRXMeigs117 min
Sep 1, 3:05 PM EDTSpecial Weather StatementMRXMonroe40 min
Sep 1, 3:09 PM EDTSpecial Weather StatementMRXRoane51 min
Sep 1, 4:00 PM EDTSevere Thunderstorm WarningMRXBlount, Loudon30 min
Sep 1, 4:03 PM EDTSevere Thunderstorm WarningMRXBlount, Monroe27 min
Sep 1, 4:35 PM EDTAreal Flood AdvisoryMRXBlount, Loudon115 min
Sep 1, 4:40 PM EDTAreal Flood AdvisoryMRXBledsoe, Sequatchie2 hr
Sep 1, 6:22 PM EDTSpecial Weather StatementMRXHamblen, Jefferson38 min
Sep 1, 7:10 PM EDTSpecial Weather StatementMRXHawkins50 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2018Every severe thunderstorm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.